Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 185, NWS Aberdeen, SD

August 29, 2001Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 29, 2001, 5:59 PM CDT for Traverse County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 29, 2001, 5:59 PM CDT (22:59 UTC)
Expired
Aug 29, 2001, 6:30 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Traverse County, MN

The radar

The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 6:06 PM CDTHail 0.75Wheaton, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WUUS53 KABR 292259
SVRABR
MNC155-292330-
/NEW.KABR.SV.W.0026.292259-292330/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRAVERSE COUNTY IN MINNESOTA

* UNTIL 630 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF WHEATON...MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLESVILLE AROUND 625 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4593 9657 4569 9660 4572 9625 4601 9628
          4600 9655

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:35 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 29, 2:35 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT WED AUG 29 2001

INTERESTING SITN DEVELOPING THIS AFTN OVER FA...WITH NEARLY ALL FCST
CONCERNS IN VERY NEAR TERM. MDLS VERY SIMILAR...AND WILL USE ETA/RUC IN
NEAR TERM AND SOME PORTIONS OF AVN ON THE WAY OUT.

SWOMCD FOR NERN SD PRETTY MUCH COVERS IT. WARM FRONT LIFTING NWRD THRU
AFTN GAINING IDENTITY NOTED BY TEMPS AT KHON NEARING MID 90S AND
KETH/K8D3 STILL UPR 70S/LOW 80S. DEWPOINTS ALONG/NORTH OF WARM FRONT
STILL IN MID/UPR 60S...AS DEEP SFC MOISTURE CONVERGENCE PER SPC HOURLY
MESO MAPS CONTINUES ABR EWRD. COLD FRONT GRINDING TO A HALT...AND MSAS
ANALYSIS SHOWS SIG PRESSURE FALLS BEHIND FRONT...AS IT HANGS UP TO WAIT
FOR MAIN ENERGY SHOWN NICELY IN RUC/WV PICS IN WRN ND. GLANCE OUT
WINDOW SHOWS CB WITH ND STORMS LOOKING RATHER PATHETIC...BUT LARGE
SCALE LIFT AND STRENGTHENING MID LEVEL WINDS WILL SOON SPREAD INTO AREA
WITH WAVE (45 KTS AT H5 OFF KBIS VWP)...AND WILL ADD
ENERGY/ORGANIZATION TO THESE STORMS. WINDOW LOOK ALSO SHOWS  SFC BASED
CU RAPIDLY DVLPNG...THOUGH SCT AT BEST...FEEL THESE WILL GROW THRU
AFTN. AGREE WITH SWOMCD THAT OF EXTRA CONCERN IS MESOSCALE BACKING OF
WINDS IN NERN SD...NORTH OF WARM FRONT AND WEAK SFC LOW...WHERE SFC
CONVERGENCE IS MAXED. H7-H5 LAPSE RATES OF 8 C/KM...WITH SOUNDINGS
SHOWING ELEVATED DRY/MIXED LAYER...STORMS WILL POSE A WIND THREAT. XPCT
ISOLD STORMS THRU ZONE ISSUANCE...AND AS LARGE SCALE UVVS WITH WAVE
APPROACH...FRONT SHOULD LIGHT UP...BACKBUILDING INTO HIGH SFC THETA
RIDGE INTO ERN SD. BROKEN LINE OF STRNG/SVR FROM ABR TO E OF
KPIR...MOVING EWRD IN EVNG SEEMS LIKELY...AND WILL WAIT TILL ZONE
ISSUANCE FOR FINAL POPS AND IF WATCH MAY BE ISSUED BY THEN. ANY STORM
INVOF WARM FRONT WILL NEED TO BE WATCHED CLOSELY. WHILE LARGE SCALE SRH
REMAINS THE BEST IN MPX CWA...ANY STORM CROSSING BNDRY COULD TAP
ENHANCED SRH.

STRONG CAA BOTH ALOFT AND AT SFC LATE TONIGHT AND THUR WILL BRING
COOLER TEMPS AS MAIN H5 VORT CLEARS FA BY SUNRISE. SUNNY DAYS/CLEAR
NIGHTS ON THUR/NIGHT/FRI. SOME DIURNAL CU A PSBLTY THUR AFTN IN EAST
WITH STEEP LL LAPSE RATES AND SOME RESIDUAL LL MOISTURE. WINDS TURN SE
ON FRI/NIGHT IN WEST AS MID LEVEL WAA BEGINS. SOME ACCAS/AC POSSIBLE
FRIDAY NIGHT AS WEAK MID LEVEL OMEGA DEVELOPS FRI NIGHT...WITH
DEVELOPING LLJ IN WAKE OF SFC HIGH/H85 RIDGE.

BINAU

.EXTENDED DISCUSSION...
EXTENDED MDLS IN VERY GOOD AGREEMENT FOR THE SAT-WED PERIOD.
BASICALLY...THE EXTENDED PERIOD OVER THE CWA WILL BE DOMINATED BY
RIDGING AT 50H. ON SAT AND SUN...UPPER TROUGHING OVER SE CANADA AND THE
NE UNITED STATES WILL LIFT OUT AS THE FLOW ACROSS THE NORTHERN UNITED
STATES AND SOUTHERN CANADA BECOMES WESTERLY. THIS FLOW BECOMES MORE
SOUTHWEST AS TROUGHING DEVELOPS THROUGH THE MIDDLE OF THE WEEK OFF OF
THE WEST COAST OF THE UNITED STATES AND CANADA. FOR SAT THROUGH
MON...COOL SFC HIGH PRESSURE SLIDES OVER THE GREAT LAKES AND OFF OF THE
EAST COAST OF THE UNITED STATES. THEREFORE...WITH E TO SE WINDS ACROSS
THE CWA ON SAT...TEMPS WILL BE GENERALLY BELOW NORMAL ACROSS THE CWA.
AS THE WINDS TURN TO THE S AND SW ON SUN AND MON...TEMPS WILL WARM UP.
1000-500MB THICKNESSES OVER NE SD AND WC MN RISE FROM 558/12Z SAT TO
573/00Z TUE.  S/WS...ALONG WITH ANY PRECIP WITH THEM...SHOULD REMAIN TO
THE NORTH OF THE ABR CWA THROUGH THE PERIOD IN THE FAST WESTERLY FLOW.
MEX TEMPS SHOW THIS WARM UP BUT WILL TREND EVEN HIGHER ON THESE TEMPS.

MOHR

.ABR...NONE.

In the hours before

Local storm report, Aug 29, 5:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
530 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    2 W LAKE NORDEN           SD   .75 INCH HAIL
08/29/01   HAMLIN                         REPORTED BY LAW
                                          ENFORCEMENT

0510 PM    2 E LAKE NORDEN           SD   1.00 INCH HAIL
08/29/01   HAMLIN                         REPORTED BY LAW
                                          ENFORCEMENT

0515 PM    5 E LAKE NORDEN           SD   2.50 INCH HAIL
08/29/01   HAMLIN                         REPORTED BY LAW
                                          ENFORCEMENT

0510 PM    ROSSHOLT                  SD   .75 INCH HAIL
08/29/01   ROBERTS                        REPORTED BY LAW
                                          ENFORCEMENT

BINAU

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:02 PM CDTSevere Thunderstorm WarningABRTraverse28 min
Aug 29, 5:11 PM CDTSevere Thunderstorm WarningABRBig Stone49 min
Aug 29, 5:31 PM CDTSevere Thunderstorm WarningABRTraverse44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.